Alert archive / Texas / Flash Flood Warnings in 2018

Flash Flood Warning 11, NWS Norman, OK

May 19, 2018Foard County, Hardeman County, Texas

NWS Norman, OK issued this flash flood warning at May 19, 2018, 8:44 PM CDT for Foard County, Hardeman County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 19, 2018, 8:44 PM CDT (01:44 UTC)
Expired
May 19, 2018, 11:45 PM CDT
In force
3 hr
Issued by
NWS Norman, OK
Area
Storm-based polygon
Flood severity
None

Counties Foard County, TX, Hardeman County, TX

The radar

The Altus AFB radar (KFDR), 65 km from the middle of the area, began a volume at 01:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 1.7 hours before the alert went out and 221 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2018-05-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1032 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2018-05-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1032 J/kg
Mixed-layer CIN
-140 J/kg
Mixed-layer LCL
1715 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
88 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.3

Open this sounding in Storm Lab

The text

As transmitted.

865 
WGUS54 KOUN 200144
FFWOUN
TXC155-197-200445-
/O.NEW.KOUN.FF.W.0011.180520T0144Z-180520T0445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Norman OK
844 PM CDT SAT MAY 19 2018

The National Weather Service in Norman has issued a

* Flash Flood Warning for...
  Central Foard County in northern Texas...
  Southeastern Hardeman County in northern Texas...

* Until 1145 PM CDT
  
* At 843 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Two to three inches of rain 
  have already fallen. Flash flooding is occurring or is imminent.

* Some locations that will experience flooding include...
  Chillicothe, Medicine Mound and Copper Breaks State Park. 

Additional rainfall amounts of one to two inches are possible in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.

Flooding is occurring or is imminent. It is important to know where
you are relative to streams, rivers, or creeks which can become
killers in heavy rains. Campers and hikers should avoid streams or
creeks.

&&

LAT...LON 3424 9966 3432 9948 3420 9948 3403 9977
      3410 9983

$$

MAHALE

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this flash flood warning went out at May 19, 7:10 PM CDT, 1 hour 34 minutes earlier.

Area forecast discussion, May 19, 7:10 PM CDT, 1 hour 34 minutes before
Area Forecast Discussion
National Weather Service Norman OK
710 PM CDT Sat May 19 2018

.AVIATION...
Widely scattered showers and thunderstorms are expected
to become more numerous this evening and overnight. The
stronger storms will be capable of lowering visibility
to less than 1 mile and produce wind gusts in excess of
45-50 knots. Perhaps the more significant storms will
impact the terminal sites around LAW and SPS.
By 12Z most of the showers and storms should be east and
south of most of the terminal sites.  A cold front across
northwestern Oklahoma, will move slowly south tonight before
stalling on Sunday. During the day Sunday, mainly VFR conditions
are expected.

&&

.PREV DISCUSSION... /issued 327 PM CDT Sat May 19 2018/

DISCUSSION...

Strong to severe thunderstorms have formed over the past
hour, mainly across north central and southwest Oklahoma. An
outflow boundary that lifted northward from central Oklahoma
earlier this morning, has been augmented by afternoon convection.

Overall, additional strong to severe storms will continue to
form generally near and ahead of a cold front that extends from
the Texas Panhandle into northwestern Oklahoma. Several HRRR runs,
predict storms will eventually evolve into a thunderstorm complex
or two. One may develop from western north Texas and southwest
Oklahoma and move into central/north central Oklahoma, while
another may evolve from the Texas Panhandle and impact
southwestern Oklahoma and north Texas. If this occurs, the over
hazard will likely be strong damaging winds with some hail. In the
meantime, large hail and strong outflow winds are expected.
Depending on storm evolution tonight through Sunday morning,
little thunderstorm development may occur Sunday afternoon and
evening.

Late Sunday into Monday, a trough/low is expected to move across
southern parts of the West Coast. Weak height rises are expected
over the southern plains with rather weak southwest flow,
especially the eastern half of Oklahoma. Although showers and
thunderstorms will be possible they will be rather slow moving and
mainly not severe.

As the trough lift northeast Tuesday into Wednesday, additional height
rises will occur and the overall flow across Oklahoma and north
Texas will be very weak for late May. Shower and thunderstorm
chances will be rather low.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  66  77  63  82 /  90  30  20  30
Hobart OK         62  76  62  83 /  80  30  20  30
Wichita Falls TX  67  79  66  84 /  80  50  20  30
Gage OK           54  74  58  82 /  60  20  20  20
Ponca City OK     61  74  59  82 /  80  20  10  30
Durant OK         69  83  67  86 /  30  30  20  30

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&
Hazardous weather outlook, May 19, 8:41 PM CDT, 3 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Norman OK
841 PM CDT Sat May 19 2018

OKZ004>048-050>052-TXZ083>090-210145-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
841 PM CDT Sat May 19 2018

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western
north Texas.

.DAY ONE...This Afternoon and Tonight...

.Thunderstorms...
There is a Slight Risk of severe thunderstorms this evening
across parts Oklahoma and western north Texas.

.Location...
The Slight Risk area is east of a line from Freedom to Woodward to
Elk City to Mangum Oklahoma to Quanah Texas, and west of a line
from Seminole to Ardmore to Marietta Oklahoma. There is a Marginal
Risk of severe thunderstorms across the remaining area.

.Timing...
Severe storms will be possible through around 2 AM.

.Impacts...
Damaging wind gusts to 70 mph and hail up to the size of golf
balls will be the main hazards.

Some of the storms today will produce locally heavy rainfall which
may result in some flooding.

.Discussion...
Scattered thunderstorms will remain possible over Oklahoma and
north Texas this evening and into the early morning hours Sunday
morning. Thunderstorms across western sections of north Texas and
southwest Oklahoma may evolve into a complex of storms that will
be capable of producing damaging winds and hail. Other scattered
thunderstorms will be possible this evening across the area,
especially across the slight risk area. The chance of severe
storms will decrease in the early morning hours as atmospheric
instability decreases.

.DAYS TWO THROUGH SEVEN...Sunday through Friday...

.Thunderstorms...
Thunderstorm chances will continue Sunday through Friday across
parts of Oklahoma and north Texas. A few storms through this time
frame may be strong to severe.

.Heavy Rainfall and Flash Flooding...
Locally heavy rainfall of 1 to 2 inches in a short period of time
from slowly moving thunderstorms may cause flash flooding in a
few locations across Oklahoma and north Texas Sunday through
Friday.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Local storm report, May 19, 8:02 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
802 PM CDT SAT MAY 19 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0759 PM     HAIL             4 S RINGWOOD            36.32N 98.24W
05/19/2018  E0.88 INCH       MAJOR              OK   EMERGENCY MNGR

&&

MAD
Local storm report, May 19, 8:05 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
805 PM CDT SAT MAY 19 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0804 PM     HAIL             ELECTRA                 34.03N 98.92W
05/19/2018  E1.75 INCH       WICHITA            TX   FIRE DEPT/RESCUE

&&

MAD
Local storm report, May 19, 8:12 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
812 PM CDT SAT MAY 19 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0810 PM     HAIL             ELECTRA                 34.03N 98.92W
05/19/2018  E1.50 INCH       WICHITA            TX   AMATEUR RADIO

            ALSO REPORTED BROKEN WINDOWS ON HOUSE.

&&

MAD
Special weather statement, May 19, 8:15 PM CDT, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
815 PM CDT SAT MAY 19 2018

OKZ005-200130-
Woods OK-
815 PM CDT SAT MAY 19 2018

...SIGNIFICANT WEATHER ADVISORY FOR northeastern Woods County Until
830 PM CDT...

AT 811 PM CDT, a strong thunderstorm was located 4 miles north of
Alva, moving north at 25 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 40 MPH...

Locations impacted include...
Alva.

LAT...LON 3679 9859 3682 9880 3698 9880 3699 9858
TIME...MOT...LOC 0111Z 190DEG 20KT 3686 9869

WR
Special weather statement, May 19, 8:27 PM CDT, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
827 PM CDT SAT MAY 19 2018

TXZ083>085-200200-
Foard TX-Wilbarger TX-Hardeman TX-
827 PM CDT SAT MAY 19 2018

...SIGNIFICANT WEATHER ADVISORY FOR southwestern Foard...west central
Wilbarger and southeastern Hardeman Counties Until 900 PM CDT...

AT 826 PM CDT, strong thunderstorms were along a line extending from
near Chillicothe to 6 miles northwest of Margaret to 10 miles
northwest of Truscott, moving east at 10 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...
Minor flooding in areas of poor drainage...

Locations impacted include...
Crowell, Chillicothe, Medicine Mound and Copper Breaks State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3430 9932 3413 9959 3385 9985 3385 10005
      3412 9982 3430 9957
TIME...MOT...LOC 0126Z 261DEG 9KT 3427 9950 3410 9974 3387 9993

MAHALE
Special weather statement, May 19, 8:34 PM CDT, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
834 PM CDT SAT MAY 19 2018

OKZ023-035-200200-
Kiowa OK-Caddo OK-
834 PM CDT SAT MAY 19 2018

...SIGNIFICANT WEATHER ADVISORY FOR east central Kiowa and
southwestern Caddo Counties Until 900 PM CDT...

AT 831 PM CDT, a strong thunderstorm was located 10 miles south of
Carnegie, moving northeast at 25 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...

Locations impacted include...
Carnegie, Fort Cobb and Fort Cobb Reservoir.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3499 9878 3510 9863 3510 9862 3521 9848
      3507 9831 3497 9829 3485 9866 3486 9867
      3486 9879
TIME...MOT...LOC 0131Z 238DEG 20KT 3496 9866

MAHALE

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 19, 7:04 PM CDTAreal Flood AdvisoryOUNFoard, Hardeman, Knox3 hr
May 19, 7:09 PM CDTSevere Thunderstorm WarningOUNWilbarger51 min
May 19, 7:20 PM CDTFlash Flood WarningOUNFoard, Knox3 hr
May 19, 7:42 PM CDTSevere Thunderstorm WarningOUNFoard, Knox48 min
May 19, 7:45 PM CDTSevere Thunderstorm WarningOUNWichita, Wilbarger45 min
May 19, 8:21 PM CDTSevere Thunderstorm WarningOUNWichita, Wilbarger39 min
May 19, 8:27 PM CDTSpecial Weather StatementOUNFoard33 min
May 19, 8:31 PM CDTAreal Flood AdvisoryOUNFoard, Hardeman3 hr
May 19, 8:50 PM CDTSpecial Weather StatementOUNWilbarger25 min
May 19, 8:52 PM CDTSpecial Weather StatementOUNWichita23 min
May 19, 8:55 PM CDTSevere Thunderstorm WarningOUNWichita50 min
May 19, 8:58 PM CDTAreal Flood AdvisoryOUNWichita, Wilbarger3 hr
May 19, 9:02 PM CDTSevere Thunderstorm WarningOUNBaylor, Wilbarger43 min
May 19, 9:06 PM CDTSevere Thunderstorm WarningOUNArcher, Baylor, Wichita, Wilbarger39 min
May 19, 9:13 PM CDTSevere Thunderstorm WarningOUNFoard47 min
May 19, 9:15 PM CDTAreal Flood WarningOUNHardeman3 hr
May 19, 9:26 PM CDTFlash Flood WarningOUNFoard3 hr
May 19, 9:32 PM CDTAreal Flood AdvisoryOUNWichita3 hr
May 19, 9:39 PM CDTSevere Thunderstorm WarningOUNWichita51 min
May 19, 9:40 PM CDTSevere Thunderstorm WarningOUNWichita50 min
May 19, 9:59 PM CDTSpecial Weather StatementOUNFoard31 min
May 19, 10:03 PM CDTFlash Flood WarningOUNWichita3 hr
May 19, 10:08 PM CDTSevere Thunderstorm WarningOUNClay, Wichita52 min
May 19, 10:14 PM CDTAreal Flood WarningOUNFoard, Knox3 hr
May 19, 10:23 PM CDTSevere Thunderstorm WarningOUNHardeman, Wilbarger52 min
May 19, 10:56 PM CDTAreal Flood AdvisoryOUNWilbarger3 hr
May 19, 10:56 PM CDTSevere Thunderstorm WarningOUNClay29 min
May 19, 11:06 PM CDTSpecial Weather StatementOUNFoard24 min
May 19, 11:09 PM CDTSpecial Weather StatementOUNWilbarger36 min
May 19, 11:24 PM CDTSpecial Weather StatementOUNWichita36 min
May 19, 11:27 PM CDTSpecial Weather StatementOUNFoard33 min
May 19, 11:33 PM CDTFlash Flood WarningOUNWichita, Wilbarger3 hr
May 19, 11:42 PM CDTAreal Flood WarningOUNFoard, Hardeman3 hr
May 20, 12:19 AM CDTAreal Flood WarningOUNFoard3 hr
May 20, 12:52 AM CDTSpecial Weather StatementOUNClay23 min
May 20, 12:53 AM CDTAreal Flood WarningOUNWichita3 hr
May 20, 1:18 AM CDTAreal Flood AdvisoryOUNBaylor, Knox3 hr
May 20, 4:35 PM CDTRiver Flood WarningOUNWichita, Wilbarger16 hr

Nearby

Flash Flood Warnings in Texas, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.